Mississippi, 2021

Tornadoes in Mississippi, May 2, 2021

May 2, 2021 · NWS MEG · 9 events in 5 counties and zones

A warm front lifted north into North Mississippi while an upper-level disturbance pushed into the Lower Mississippi Valley. Low topped supercells developed across central Mississippi and lifted north with the warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A warm front lifted north into North Mississippi while an upper-level disturbance pushed into the Lower Mississippi Valley. Low topped supercells developed across central Mississippi and lifted north with the warm front. A long-lived supercell tracked from Calhoun County into Itawamba County during the evening hours of May 2nd. Several tornadoes touched down along the track of this supercell resulting in damage, especially in the Tupelo area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 2, 6:38 PM CST, 30 minutes earlier.

Area forecast discussion, May 2, 6:38 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
738 PM CDT Sun May 2 2021

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 336 PM CDT Sun May 2 2021/

The next few days are expected to be rather active across the
Midsouth. A weak warm front is lifting north across north
Mississippi and east Arkansas. Light rain continues to fall across
nearly all of the Midsouth. As a result temperatures have
struggled to climb out of the 60s across much of the area.
Additionally, instability has been limited. Some positive CAPE has
finally made into northern Mississippi. Dew points have climbed
into the mid 60s to near 70 degrees across much of the Midsouth. A
slightly negatively tilted shortwave will approach the
Mississippi River this evening and may provide enough upper level
support for strong to severe thunderstorms. Timing of the upper
level support and limited surface based instability are two of the
main limiting factors for severe thunderstorms this evening.
Supporting factors include 30-40kt effective bulk shear and up to
200 m2/s2 low level helicity. If updrafts are sustainable, there
should be enough support for low topped supercells capable of
producing damaging wind, large hail and tornadoes. The ECMWF
develops a weak surface low along the warm front this evening as
it lifts across the remainder of the Midsouth. Any storms
interacting with the front and or surface low would pose the
greatest severe threat. Overnight lows should remain in the 60s.

During the day tomorrow, we shouldn't see much of a severe threat
but showers and maybe a few thunderstorms are expected. Tomorrow
night our focus for strong to severe storms will shift generally
along and north of Interstate 40. This threat will likely
continue Tuesday but shift south of the Interstate 40 corridor.
Deep moisture will already be in place featuring dew points in the
upper 60s or even low 70s ahead of an approaching cold front.
Lapse rates over 7.5C/km will result in the potential for large
hail. Cape values will likely reach 3,000-4,000 j/kg late tomorrow
possibly resulting in severe thunderstorms well ahead of the cold
front and associated upper level support overnight into Tuesday.
Thus system will also feature a much more well defined surface low
that is forecast to track from central Arkansas, across the
Missouri Bootheel, and into western Kentucky tomorrow night. Once
again, all modes of severe weather are possible. The most likely
timing for severe storms will be late tomorrow night along and
ahead of the approaching cold front, but a few may develop
tomorrow afternoon during peak heating. High temperatures tomorrow
should be mostly in the middle 80s.

The severe threat Tuesday will focus more on eastern portions of
west Tennessee and north Mississippi along and ahead of the
advancing cold front where dew points are expected to be in the
low 70s. As a result on cooler temperatures, instability is not
expected to be quite as high Tuesday, but may still reach 3000
j/kg. Upper level support should also be shifting off to the
northeast. As a result, the tornado threat should be a bit lower,
but large hail and damaging wind will remain a concern during the
afternoon hours.

Cooler conditions will move in Wednesday through Saturday. Expect
highs in the 70s and lows in the upper 40s to mid 50s. A few
showers may return by Saturday but no strong or severe storms are
expected. A few 80 degree temperatures may return by next Sunday
along with a higher chance of showers.

30

&&

.AVIATION...

Scattered to numerous SHRAs and isolated TSRAs are expected this
evening with MVFR cigs. TSRA chances may continue through the
night as more unstable air lifts north. For now will continue with
VCSH after 06z since not sure of the areal coverage of TSRAs
later tonight. Expect cigs to drop to IFR later tonight into early
Monday. Conds will gradually improve to VFR Monday afternoon. SE
winds at 10 kts will become S overnight and SSW Monday while
increasing to 10-14 kts with higher gusts.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 2, 2:40 PM CST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
340 PM CDT Sun May 2 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-032245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
340 PM CDT Sun May 2 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms will be possible this evening and
overnight across much of north Mississippi and portions of East
Arkansas. Damaging wind, large hail and tornadoes are possible.
See website for additional details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms will be possible across the Mid
South Monday night into Tuesday. Damaging wind, very large hail
and tornadoes are possible. The highest threat for tornadoes will
be Monday night. See website for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and Monday night.

The radar

The Columbus AFB radar (KGWX), 107 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

9 tornado. Local standard time, as filed.

Tornado, Calhoun

When
May 2, 7:08 PM CST to 7:11 PM CST
Where
Calhoun County, 0.56 mi S of Sabougla to 0.93 mi ENE of Sabougla
Rating
EF0
Path length
1.29 mi
Path width
50 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.762, -89.471

A weak tornado knocked down trees along County Road 380 in Sabougla. Peak winds were estimated at 75 mph.

Tornado, Calhoun

When
May 2, 7:30 PM CST to 7:33 PM CST
Where
Calhoun County, 1.07 mi SSW of Calhoun City to 1.23 mi ENE of Calhoun City
Rating
EF1
Path length
2.07 mi
Path width
50 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
33.835, -89.325

Tornado began just south of Calhoun City and tracked through the east side. Damage to trees was first noted south of town. Roof damage occurred to homes, apartments, and structures due to tree fall and wind force. An older masonry building was destroyed. In total, 43 homes, six businesses, and two public bridges suffered some level of damage. Peak winds were estimated at 90 mph.

Tornado, Chickasaw

When
May 2, 8:15 PM CST to 8:18 PM CST
Where
Chickasaw County, 2.43 mi N of Houlka to 3.15 mi N of Old Houlka
Rating
EF0
Path length
1.1 mi
Path width
50 yd
Continued into
Pontotoc, Ms (MEG)
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
34.065, -89.024

A weak tornado knocked down trees north of New Houlka near the Pontotoc county line before crossing into Pontotoc County. Peak winds were estimated at 85 mph.

Tornado, Pontotoc

When
May 2, 8:18 PM CST to 8:29 PM CST
Where
Pontotoc County, 1.25 mi ESE of Gershorm to 1.94 mi NW of Troy
Rating
EF0
Path length
6.35 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
34.075, -89.009

A weak tornado crossed from Chickasaw County into Pontotoc County and tracked northeast knocking down trees before dissipating southeast of Algoma. Peak winds were estimated at 85 mph.

Tornado, Pontotoc

When
May 2, 8:40 PM CST to 8:44 PM CST
Where
Pontotoc County, 3.54 mi SE of Plymouth to 3.63 mi SE of Furrs
Rating
EF1
Path length
1.35 mi
Path width
150 yd
Continued into
Lee, Ms (MEG)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
34.179, -88.842

The tornado developed in eastern Pontotoc County, causing roof damage to several residences along King’s Highway. In total, 10 homes and one business suffered some level of damage in Pontotoc County. The tornado crossed into Lee County. Peak winds were estimated at 90 mph.

Tornado, Lee

When
May 2, 8:44 PM CST to 8:50 PM CST
Where
Lee County, 3.95 mi S of Bissell to 2.84 mi SE of Bissell
Rating
EF1
Path length
3.15 mi
Path width
150 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
34.193, -88.825

The tornado developed in eastern Pontotoc County and crossed into Lee County. The tornado damaged numerous trees along County Road 900. The tornado’s damage path became intermittent, and the last observed damage was just west of Natchez Trace Parkway. Peak winds were estimated at 90 mph.

Tornado, Lee

When
May 2, 8:53 PM CST to 9:19 PM CST
Where
Lee County, 2.74 mi SSE of (Tup)lemons Arpt Tup to 1.34 mi NNW of Eggville
Rating
EF1
Path length
12.66 mi
Path width
400 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
34.233, -88.752

The first observed damage was near south Thomas Street in southwest Tupelo. The tornado’s damage path was intermittent through the first part of its track. It caused minor damage to trees and a church roof along Thomas Street and Lawndale Drive. The damage became more continuous as the tornado approached Main Street. Numerous trees were uprooted, with some trunks snapped. Several trees fell onto homes, causing substantial damage. The tornado reached its peak intensity near Veterans Memorial Parkway and Elvis Presley Drive. The tornado damaged several commercial buildings and residences. Two residences suffered partial roof removal. The tornado crossed Interstate 22, and the damage became more sporadic. The tornado uprooted additional trees, with some falling on houses. The last observed damage was near County Road 1451. In total, 76 homes, six businesses, and one public building suffered some level of damage. Peak winds were estimated at 100 mph.

Tornado, Lee

When
May 2, 9:22 PM CST to 9:25 PM CST
Where
Lee County, 2.62 mi NNE of Eggville to 3.74 mi NNE of Eggville
Rating
EF0
Path length
1.33 mi
Path width
100 yd
Continued into
Itawamba, Ms (MEG)
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
34.367, -88.560

This tornado damaged trees along County Road 1970 and Ita Lee Road then crossed into Itawamba County. Peak winds were estimated at 75 mph.

Tornado, Itawamba

When
May 2, 9:25 PM CST to 9:27 PM CST
Where
Itawamba County, 1.4 mi WNW of Centerville to 1.04 mi S of Ratliff
Rating
EF0
Path length
0.66 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.379, -88.542

This tornado crossed into Itawamba County from Lee County. The last damage observed was near route 363 south of the Ratliff community. Peak winds were estimated at 75 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyThe tornado archive for Mississippi, 2021Warnings in Mississippi, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957380, 957383, 957387, 957388, 957390, 957391, 957395, 957397, 957398.